Tornadoes · United States · Wisconsin · 2007

EF0 tornado, Potosi, Wisconsin, March 31, 2007

This EF0 tornado ran 0.3 miles across Grant County on March 31, 2007, touching down at 6:18 PM CDT and reaching 50 yards wide. It killed nobody, and did $8,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 31, 2007
Touchdown
6:18 PM CDT (23:18 UTC)
Lifted
6:19 PM CDT (23:19 UTC)
On the ground
1 minutes
Path length
0.3 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$8,000
County
Grant County
Touchdown point
42.692, -90.681
Lift-off point
42.692, -90.681
Record number
0703311718-01

What the Weather Service recorded

Storm spotters reported the first tornado of 2007 in southwest Wisconsin, along with numerous funnel clouds and nickel size hail.

A weak tornado briefly touched down in Potosi, toppling a few trees and causing minor damage to some buildings.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Mar 31, 2:30 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 31, 2:30 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT SAT MAR 31 2007

.SHORT TERM...THROUGH TUESDAY NIGHT

PRIMARY FORECAST CONCERNS WERE FOCUSED ON RAIN CHANCES/AMOUNTS
TONIGHT...ALONG WITH POTENTIAL FOR SEVERE STORMS LATE THIS AFTERNOON
AND EVENING. IN ADDITION...ATTENTION TURNS TO ANOTHER VIGOROUS WAVE
TO IMPACT THE AREA EARLY IN THE WEEK.

AFTERNOON SURFACE ANALYSIS HAD DEEPENING AND OCCLUDING LOW PRESSURE
NEAR KOMA. WARM FRONT EXTENDED ACROSS CENTRAL IOWA INTO NORTHERN
IL...WHILE COLD FRONT TRAILED SOUTHWARD ACROSS WESTERN MISSOURI.
WARM SECTOR SURFACE DEW POINTS WERE IN THE LOWER 60S ACROSS MISSOURI
INTO SOUTHERN IOWA. DRY SLOT EVIDENT JUST AHEAD OF SYSTEM...WHICH
WAS ALLOWING FOR DESTABILIZATION.

RADAR COMPOSITE INDICATED CONVECTION ON AN INCREASING TREND ALONG
AND AHEAD OF COLD FRONT AND OCCLUSION. LAPS AND RUC MUCAPE VALUES
UP TO 1200 J/KG ARCING AHEAD OF SYSTEM. WATER VAPOR IMAGERY INDICATED
VIGOROUS 500MB CIRCULATION OVER EASTERN NEBRASKA...WITH PRONOUNCED
DRY SLOT PUSHING ACROSS IOWA AND MISSOURI AIDING IN DESTABILIZATION.

12Z 31MAR07 DETERMINISTIC MODELS WERE IN GOOD AGREEMENT ON TRACK OF
NEARLY VERTICALLY STACKED 500MB AND SURFACE LOW TONIGHT INTO SUNDAY.
FORECAST CONFIDENCE REMAINS HIGH THAT THIS SYSTEM WILL LIFT ACROSS
VICINITY OF THE FORECAST AREA TONIGHT INTO SUNDAY BASED ON EXCELLENT
MODEL CLUSTERING OF UPPER LEVEL AND SURFACE FEATURES.

LOOKING AHEAD TO EARLY NEXT WEEK...MODELS CONTINUED TO HAVE A
CONSISTENT SIGNAL THAT ANOTHER DYNAMIC SYSTEM SHOULD IMPACT THE UPPER
MISSISSIPPI VALLEY. THIS SUPPORTS INCREASING CONFIDENCE THAT OUR
FORECAST AREA SHOULD RECEIVE ANOTHER ROUND OF PRECIPITATION...
ESPECIALLY MONDAY NIGHT INTO TUESDAY. THERE WERE STILL SOME MODEL
DIFFERENCES WITH RESPECT TO FINER DETAILS...WHICH CAN BE RESOLVED
WITH TIME. EVEN SO...60-80 PERCENT OF GFS ENSEMBLES SUPPORTED
MEASURABLE PRECIPITATION ACROSS MUCH OF THE FORECAST AREA.

TONIGHT...VIGOROUS UPPER LEVEL AND SURFACE WAVE EXPECTED TO MOVE
NORTHWARD INTO THE UPPER MISSISSIPPI VALLEY. LOW LEVEL THETA-E
CONVERGENCE AND STRONG 850MB MOISTURE TRANSPORT ASSOCIATED WITH
OCCLUDED SURFACE LOW...ALONG WITH UPPER LEVEL DIVERGENCE...PROVIDES
AMPLE FORCING TO SUPPORT HIGH RAIN PROBABILITIES.

AS SURFACE LOW AND OCCLUSION LIFTS NORTHWARD TONIGHT...TRIPLE POINT
EXPECTED TO MOVE ACROSS EASTERN IOWA INTO SOUTHWEST WI. BASED ON
LATEST MODEL SEVERE WEATHER PARAMETERS...BEST POTENTIAL FOR SEVERE
STORMS IN THE FORECAST AREA SHOULD BE FROM 21Z 31MAR07 TO 03Z 01
APR07. MOST FAVORABLE AREAS WOULD BE NORTHEAST IOWA...AS WELL AS
ADJACENT PART OF SOUTHEAST MN AND SOUTHWEST CORNER OF WI.

EFFECTS OF DRY SLOT SHOULD COME INTO PLAY IN AFOREMENTIONED AREAS...
WHICH WILL ENHANCE THERMODYNAMIC ENVIRONMENT. MUCAPE VALUES INITIALLY
OF UP TO 1200 J/KG EVENTUALLY WANE TO VALUES OF LESS THAN 500 J/KG
WITH LOSS OF SURFACE HEATING AFTER SUNSET. EVEN SO...INSTABILITY...
0-6KM SHEAR OF 40-50KTS...AND HELICITY VALUES OF 200-300 M2/S2
SUPPORTS POTENTIAL FOR LOW-TOP SUPERCELLS. PLEASE REFERENCE LATEST
HAZARDOUS WEATHER OUTLOOK AND SPC DAY ONE OUTLOOK FOR FURTHER
DETAILS.

IN ADDITION TO CONCERN FOR SEVERE STORMS...TONGUE OF HIGH
PRECIPITABLE WATER VALUES AROUND AN INCH WRAP NORTHWARD THIS EVENING
WITH OCCLUDED FRONT. THIS IN COMBINATION WITH STRONG UPPER LEVEL
DIVERGENCE SUGGESTS HEAVY RAINFALL POTENTIAL ACROSS PARTS OF THE
FORECAST AREA THIS EVENING. RAINFALL COULD BE 1-2 INCHES IN SOME
LOCATIONS. IN SPITE OF FACT THAT INDIVIDUAL STORM CELLS SHOULD BE
MOVING STEADILY...TRAINING OF CONVECTION RAISES CONCERNS FOR
HYDROLOGIC ISSUES. AT THIS TIME...BELIEVE PROGRESSIVE NATURE OF
SYSTEM PRECLUDES ISSUANCE OF FLOOD WATCH HEADLINES.

SUNDAY INTO SUNDAY EVENING...PROXIMITY OF COLD POOL ALOFT ASSOCIATED
WITH NEARLY VERTICALLY STACKED SYSTEM CONTINUES TO SUPPORT SCATTERED
LOW-TOP CONVECTION. T-Q INDICES VALUES OF 14C-15C CORROBORATED THIS.
PER MODEL GUIDANCE...ADJUSTED RAIN PROBABILITIES UPWARD A BIT...ALONG
WITH CONTINUATION OF POSSIBILITY FOR ISOLATED THUNDER. IN ADDITION...
INCLUDED MENTION OF LINGERING SHOWER CHANCES INTO SUNDAY EVENING.

MONDAY INTO TUESDAY...YET ANOTHER DYNAMIC WAVE SHOULD IMPACT
THE FORECAST AREA. CONFIDENCE CONTINUES GROWING THAT THIS SYSTEM
SHOULD BRING ANOTHER ROUND OF PRECIPITATION BASED ON GFS AND NCEP
ENSEMBLES. DETERMINISTIC GFS AND NAM/WRF BOTH INDICATED NO QPF UNTIL
MONDAY NIGHT. HOWEVER...BASED ON WARM AIR ADVECTION SIGNAL AND
INSTABILITY RETURNING NORTHWARD WITH WARM FRONT...OPTED TO MAINTAIN
LOW-END RAIN PROBABILITIES MONDAY AFTERNOON.

APPEARS BULK OF PRECIPITATION SHOULD OCCUR MONDAY NIGHT INTO TUESDAY.
ENOUGH INSTABILITY SUPPORTS CONVECTION...AS ALREADY ADDRESSED IN
CURRENT DATA BASE. AS SYSTEM MOVES BY...1000-500MB THICKNESS VALUES
LITERALLY CRASH DOWNWARD IN ITS WAKE...WHICH SUGGESTS THERE COULD BE
SOME SNOW. THUS...MAINTAINED MENTION OF RAIN OR SNOW IN NORTHERN AND
WESTERN MOST SECTIONS OF THE FORECAST AREA TUESDAY AFTERNOON...WITH
LINGERING RAIN OR SNOW SHOWER POTENTIAL AREAWIDE TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

WEDNESDAY...COLD AIR ALOFT IN WAKE OF UPPER LEVEL AND SURFACE LOW
SITUATED OVER THE GREAT LAKES COULD RESULT IN A FEW LINGERING RAIN
OR SNOW SHOWERS.

THURSDAY THROUGH SATURDAY...CONFIDENCE WAS FAIRLY HIGH BASED ON
CONSISTENCY IN MEDIUM RANGE MODELS THAT LARGE SURFACE HIGH PRESSURE
SHOULD BUILD IN DURING THIS TIME FRAME. THEREFORE...DRY WEATHER
CONDITIONS APPEAR PROBABLE. NO CHANGES WERE MADE TO THE EXTENDED
OUTLOOK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

THOMPSON
Hazardous weather outlook, Mar 31, 11:40 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CDT SAT MAR 31 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1140 AM CDT SAT MAR 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEPENING LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST
THROUGH WESTERN IOWA THIS AFTERNOON AND EVENING. THIS WILL
ALLOW A WARM FRONT TO MOVE NORTHWARD INTO NORTHERN IOWA AND
NORTHERN ILLINOIS THIS AFTERNOON...AND THROUGH PARTS OF
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN THIS EVENING.
THIS FRONT WILL BRING WITH IT ABUNDANT MOISTURE. IN ADDITION...
THE WIND ALOFT WILL BE FAVORABLE FOR A FEW OF THUNDERSTORMS
TO BECOME SEVERE BETWEEN 4 PM AND 10 PM GENERALLY SOUTH OF
AN AUSTIN MINNESOTA TO RICHLAND CENTER LINE. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...
AND POSSIBLY AN ISOLATED TORNADO. THE TORNADIC THREAT WILL BE
GREATEST IN THE VICINITY OF THE FRONT.

IN ADDITION WITH SOILS NEARLY SATURATED...ANY LOCALLY HEAVY RAINS
THIS AFTERNOON OR TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE RUN-OFF
AND RISING WATER LEVELS IN AREA STREAMS AND RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DUE TO COLDER AIR ALOFT OVER THE AREA ON SUNDAY...ISOLATED
THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. ANY
THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...BUT WILL BE
CAPABLE OF PRODUCING SMALL HAIL.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF MORE THUNDERSTORMS TO THE
AREA MAINLY MONDAY NIGHT AND TUESDAY. DEPENDING ON THE TRACK AND
TIMING OF THE LOW AND ITS ASSOCIATED FRONTS ACROSS THE AREA...THERE
MAY BE A THREAT THAT A FEW OF THESE STORMS COULD REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 4 PM THIS AFTERNOON AND
10 PM THIS EVENING ACROSS NORTHEAST IOWA...SOUTHWEST WISCONSIN...
AND SOUTHEAST MINNESOTA. REPORTS OF HEAVY RAIN...RUN-OFF...RISING OR
PONDING OF WATER AND ANY FLOODING WOULD BE APPRECIATED THIS AFTERNOON
AND TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

BOYNE

In the hours before

Local storm report, Mar 31, 4:22 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
422 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             FAIRBANK                42.64N 92.05W
03/31/2007  E0.75 INCH       FAYETTE            IA   PUBLIC

&&

04
Local storm report, Mar 31, 5:38 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
538 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 NW OELWEIN            42.70N 91.94W
03/31/2007                   FAYETTE            IA   EMERGENCY MNGR

            LARGE TREE DOWN ACROSS A HIGHWAY AND DAMAGE TO A BARN.

&&

04
Local storm report, Mar 31, 5:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     STRAWBERRY POINT        42.68N 91.54W
03/31/2007                   CLAYTON            IA   LAW ENFORCEMENT

            80 FOOT BY 30 FOOT HOG BUILDING AND GARAGE BLOWN DOWN.

&&

04
Local storm report, Mar 31, 5:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT SAT MAR 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     2 NW OELWEIN            42.70N 91.94W
03/31/2007                   FAYETTE            IA   EMERGENCY MNGR

            MACHINE SHOP AND BARN DESTROYED. ADDITIONAL DAMAGE 1 MILE
            SOUTHWEST WHERE 3 CAR GARAGE AND 40 FOOT BY 80 FOOT POLE
            BARN DESTROYED. PUBLIC REPORTED A FUNNEL CLOUD WITH A
            BRIEF TOUCHDOWN IN THIS AREA.

&&

04

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

11.3 hours before the tornado, 120 km from the path. March 31, 2007.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -95488, lifted condensation level 843 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2007-03-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 290 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-95488 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
2.7 K/km

Open this sounding in Storm Lab

The surface observations

Dubuque (DBQ), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 120 km away, was scanning. The volume nearest the touchdown began at 23:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of March 31, 2007

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 314:30 AM CDTEF1Lavaca, TX0.8100$100,000
March 314:45 AM CDTEF2Lavaca, TX0.4754$75,000
March 312:35 PM CDTEF1Washington, NE1.0440$15,000
March 314:58 PM CDTEF0Fayette, IA0.375$10,000
March 315:29 PM CDTEF1Delaware, IA11.8200$202,000
March 315:50 PM CDTEF0City of Saint Louis, MO1.7602

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.